Can Acne Drugs Cause Depression?
A widely-used drug for severe acne can lead to depressive behavior in mice, according to researchers from Bath University, U.K. and the University of Texas at Austin.
Researchers monitored mice injected with isotretinoin — sold as Accutane and Roaccutane — and compared their behavior to that of mice given a placebo. The mice were given the drug for six weeks at doses similar to those given humans.
Mice on isotretinoin spent significantly more time immobile in tests of responsiveness. One was a “forced swim” test, where the animals were placed in water. The time they spent attempting to climb out was much lower than that for the mice on placebo. This behavior is recognized as a sign of depression.
According to Dr. Sarah Bailey, “Without more research it is difficult to say for sure whether the same link applies to people taking the drug. However, establishing a link between the active molecules within the drug and a change in depression-related behavior, albeit in mice, is an important step forward in our understanding of the effects of this drug in the wider context of brain function.” Bailey added that to date, there has been only anecdotal evidence supporting the link.
Isotretinoin is given to patients over the age of 12 with severe acne and often is prescribed when antibiotics have failed. It belongs to a group of drugs called retinoids, known to affect development of the nervous system. Retinoids previously had been thought only to be important in nervous system development, but researchers now are looking at them as brain function regulators important in Alzheimer’s disease and schizophrenia.
The possibility that isotretinoin causes depression has led to its strict control. In 1998 the U.S. Food and Drug Administration (FDA) issued a warning to physicians on a possible link to depression. They recommended an informed consent form be signed by patients prescribed isotretinoin.
Between 1982 and May 2001, 431 case reports of depression, suicidal thoughts, suicide attempts, and suicide in patients on isotretinoin were reported to the FDA. Thirty-seven patients committed suicide.
However, patients with acne have an increased risk of clinical depression compared with the general population, and successful treatment of acne has been shown to reduce anxiety and depression.
An overall look at the data would suggest that the rate of depression and suicide on isotretinoin may not be raised, but remains a possibility. Given that acne often is not a trivial complaint, the consensus is that withholding therapy because of concerns over depression is not justified. Careful monitoring of patients before, during, and after treatment with isotretinoin is recommended. A patient showing any adverse symptoms could then be referred for specialized psychiatric care.
O’Reilly, K. C. et al. Chronic Administration of 13-Cis-Retinoic Acid Increases Depression-Related Behavior in Mice. Neuropsychopharmacology, Vol. 31, September 2006, pp. 1919-27.
O’Donnell, J. Overview of existing research and information linking isotretinoin (accutane), depression, psychosis, and suicide. American Journal of Therapeutics, Vol. 10, March/April 2003, pp.148-59.
Bremner, J. D. Does isotretinoin cause depression and suicide? Psychopharmacology Bulletin, Vol. 37, Winter 2003, pp. 64-78.
Wysowski, D. K., Pitts, M. and Beitz, J. An analysis of reports of depression and suicide in patients treated with isotretinoin. Journal of the American Academy of Dermatology, Vol. 45, October 2001, pp. 515-19.
Friedman, T. et al. Increased use of mental health services related to Isotretinoin treatment: a 5-year analysis. European Neuropsychopharmacology, Vol. 16, August 2006, pp. 413-16.
Lane, M. A. and Bailey, S. J. Role of retinoid signalling in the adult nervous system. Progress in Neurobiology, Vol. 75, March 2005, pp.275-93.
Magin, P., Pond, D. and Smith, W. Isotretinoin, depression and suicide: a review of the evidence. British Journal of General Practice, Vol. 55, February 2005, pp. 134-38.
Collingwood, J. (2013). Can Acne Drugs Cause Depression?. Psych Central. Retrieved on September 3, 2015, from http://psychcentral.com/lib/can-acne-drugs-cause-depression/